Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Birth control question- white discharge

08/04/2008

Question:

I HAVE BEEN ON THE PILL SOME TIME NOW AND I WAS ON YASMIN WHEN I STARTED NOTICING A WHITE DISCHARGE IN MY VAGINA. PERSONALLY I THINK ITS THE PILLS NOT BREAKING UP IN ME. I STOPPED TAKING YASMIN THEN AND TRIED TRI-SPRINTEC WITH THE SAME PROBLEM SO MY DOCTOR PUT ME ON TRIVORA NOW. I NOTICED WITH TRIVORA IT IS EVEN MORE NOW, WHAT IS WRONG? WHICH ONES WONT GIVE ME THIS AFFECT? MY DOCTOR SAYS EVERYTHING IS FINE WITH ME WHEN I GOT A PELVIC EXAM. SO I KNOW ITS THE PILLS.

Answer:

It is normal to have some vaginal discharge on a day to day basis. When you are not on hormonal contraception, this will vary in quantity and appearance during your menstrual cycle. When you are on oral contraceptives, the discharge is more consistent through the cycle. The birth control pills may cause you to have more discharge than you consider normal, but this is not because they are not "breaking up". This is because they stimulate the cervix to produce more mucous. As long as you have seen your health care provider and made sure that you do not have an infection, this discharge is not concerning.

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Lisa M Keder, MD, MPH Lisa M Keder, MD, MPH
Clinical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University